Florida, 2016Lightning Strike in Florida, August 2, 2016
August 2, 2016 · NWS MFL · 1 event in 1 county or zone
Deep tropical moisture ahead of a tropical disturbance moved into the region during the day, bringing scattered to widespread showers and storms to South Florida. A evening thunderstorm near Miami International Airport produced a lightning strike that struck the FAA tower at the airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture ahead of a tropical disturbance moved into the region during the day, bringing scattered to widespread showers and storms to South Florida. A evening thunderstorm near Miami International Airport produced a lightning strike that struck the FAA tower at the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 2, 2:57 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 2:57 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Miami FL
357 PM EDT TUE AUG 2 2016
...ANOTHER WET DAY ON WEDNESDAY BEFORE DRIER AIR WORKS INTO THE
AREA LATE THIS WEEK...
.SHORT TERM...
The showers and thunderstorms that have been occurring along the
east and west coast sea breezes will slowly dissipate through the
evening hours as the heating of the day is lost. However, showers
and thunderstorms will be on an increase over the east coast and
the Atlantic waters through tonight, as a trough of low pressure
over the Bahama Islands moves to the west northwest towards South
Florida.
The trough of low pressure will continue to move west northwest
through South Florida on Wednesday keeping the deep tropical
moisture in place. This will lead to scattered to numerous showers
and thunderstorms over South Florida, with the best coverage over
the east coast metro areas Wednesday morning shifting to the
interior and west coast metro areas in the afternoon.
Saharan Dust located over the Puerto Rico area will be moving
west northwest and should move into the South Florida area late
this week. This will help to lower the rain changes over South
Florida for late this week. The wind flow will also be southeast
late this week over South Florida, due to high pressure over the
Western Atlantic Waters. This will focus the highest chance over
the interior and west coast metro areas each afternoon.
Tropical Storm Earl over the western Caribbean Sea is forecast by
the National Hurricane Center to continue to move west northwest
towards the Yucatan Peninsula and the Southwest Gulf of Mexico
through the week. There will be no impacts of Earl to South
Florida this week.
.LONG TERM...
The high over the western Atlantic waters will shift southward
into South Florida, as a cold front will move southward from the
Tennessee Valley into the Southeastern United States. This will
allow for the wind flow to become more southerly over South
Florida this weekend leading to an increase in tropical moisture.
The best coverage of showers and thunderstorms will be over the
interior areas. However, all of South Florida will see isolated to
scattered showers and thunderstorms this weekend.
&&
.MARINE...
The winds will be southeast at 15 knots or less tonight through
late this week, before swinging to more of a southerly direction
this weekend with speeds decreasing to around 10 knots or less.
This will keep the seas at 3 feet or less in both the Atlantic and
Gulf waters of South Florida through this weekend. The threat of
rip currents will also continue to slowly decrease along the east
coast beaches through the week as the wind speeds slowly decrease.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 78 90 78 90 / 40 60 20 20
Fort Lauderdale 80 90 80 89 / 40 60 20 20
Miami 79 90 79 90 / 40 70 20 20
Naples 77 90 77 90 / 30 60 20 30
&&
.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...54/BNB
LONG TERM....54/BNB
Hazardous weather outlook, Aug 2, 3:36 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
436 PM EDT TUE AUG 2 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030845-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
436 PM EDT TUE AUG 2 2016
...MODERATE RISK FOR RIP CURRENTS ATLANTIC BEACHES...
...THUNDERSTORMS WITH GUSTY WINDS POSSIBLE, ESPECIALLY WEST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE, ESPECIALLY OVER WESTERN
PORTIONS OF SOUTH FLORIDA THIS EVENING. FREQUENT LIGHTNING IS THE
PRIMARY THREAT, BUT SOME STRONG THUNDERSTORMS COULD PRODUCE WIND
GUSTS TO 50 MPH.
WIND: WIND GUSTS OF 40 TO 50 MILES PER HOUR ARE POSSIBLE ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.
RIP CURRENTS: THERE IS A MODERATE RISK FOR RIP CURRENTS FOR THE
ATLANTIC BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
SOUTH FLORIDA THROUGH WEDNESDAY. LIGHTNING IS THE PRIMARY THREAT.
THUNDERSTORM CHANCES WILL DECREASE LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
KONARIK
In the hours before
Special weather statement, Aug 2, 2:01 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
301 PM EDT TUE AUG 2 2016
FLZ069-070-021945-
INLAND COLLIER COUNTY FL-COASTAL COLLIER COUNTY FL-
301 PM EDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTHWESTERN COLLIER COUNTY UNTIL 345 PM
EDT...
* AT 301 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROYAL PALM HAMMOCK...OR 9 MILES NORTHEAST OF MARCO ISLAND...
MOVING WEST AT 15 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
NAPLES...MARCO ISLAND...NAPLES MANOR...EAST NAPLES...BELLE MEADE...
MARCO ISLAND AIRPORT...LELY RESORT...ROYAL PALM HAMMOCK...
FIDDLERS CREEK...LELY...PICAYUNE STRAND STATE FOREST...
ROOKERY BAY AQUATIC PRESERVE...SOUTH BLOCKS GOLDE AND GOODLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2618 8184 2608 8150 2593 8155 2592 8181
2599 8184
TIME...MOT...LOC 1901Z 097DEG 11KT 2602 8161
60Special weather statement, Aug 2, 2:40 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT TUE AUG 2 2016
FLZ069-070-022030-
INLAND COLLIER COUNTY FL-COASTAL COLLIER COUNTY FL-
340 PM EDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR SOUTHEASTERN COLLIER COUNTY UNTIL 430 PM EDT...
* AT 340 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF BIG CYPRESS NATIONAL PRESERVE...OR 15 MILES EAST OF
CHOKOLOSKEE...MOVING WEST AT 10 MPH.
* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
EVERGLADES CITY...CHOKOLOSKEE...CARNESTOWN...PLANTATION ISLAND...
BIG CYPRESS NATIONAL PRESERVE AND COPELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2607 8095 2584 8090 2580 8138 2593 8146
TIME...MOT...LOC 1940Z 076DEG 7KT 2589 8110
60
Special weather statement, Aug 2, 3:43 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
443 PM EDT TUE AUG 2 2016
FLZ071-073-022115-
INLAND MIAMI-DADE COUNTY FL-INLAND BROWARD COUNTY FL-
443 PM EDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR WESTERN BROWARD AND NORTHWESTERN
MIAMI-DADE COUNTIES UNTIL 515 PM EDT...
* AT 442 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MILE MARKER 30 ON
ALLIGATOR ALLEY TO 11 MILES NORTHWEST OF MICCOSUKEE RESORT...AND
MOVING NORTHWEST AT 15 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
INTERSECTION OF ALLIGATOR ALLEY AND MIAMI CANAL...
MILE MARKER 30 ON ALLIGATOR ALLEY...
EAST TOLL GATE ON ALLIGATOR ALLEY AND WEST BROWARD RECREATION AREA
ON ALLIGATOR ALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2633 8070 2588 8086 2573 8059 2623 8044
TIME...MOT...LOC 2042Z 146DEG 12KT 2615 8053 2587 8063
KONARIK
Special weather statement, Aug 2, 4:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
549 PM EDT TUE AUG 2 2016
FLZ066-067-071-072-022230-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-HENDRY FL-
549 PM EDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR WESTERN BROWARD AND SOUTHWESTERN PALM
BEACH COUNTIES UNTIL 630 PM EDT...
* AT 548 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EAST TOLL GATE ON ALLIGATOR ALLEY...OR 13 MILES WEST OF
SUNRISE...MOVING WEST AT 20 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
DAVIE...SUNRISE...WESTON...
INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...
INTERSECTION I-75 AND U.S. 27...
MILE MARKER 30 ON ALLIGATOR ALLEY...
EAST TOLL GATE ON ALLIGATOR ALLEY...
WEST BROWARD REC. AREA ON ALLIGATOR ALLEY AND MARKHAM PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2630 8036 2607 8032 2601 8070 2637 8089
2637 8060
TIME...MOT...LOC 2148Z 089DEG 35KT 2621 8049
60Special weather statement, Aug 2, 5:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
633 PM EDT TUE AUG 2 2016
FLZ072>074-173-022315-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
633 PM EDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR NORTHEASTERN MIAMI-DADE COUNTY UNTIL 715 PM EDT...
* AT 633 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GOLDEN GLADES...OR OVER MIAMI GARDENS...MOVING WEST AT 5 MPH.
* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
MIAMI...HIALEAH...MIRAMAR...MIAMI BEACH...CORAL GABLES...
SURFSIDE...MIAMI GARDENS...NORTH MIAMI...DORAL...
NORTH MIAMI BEACH...AVENTURA...MIAMI LAKES...HIALEAH GARDENS...
SUNNY ISLES BEACH...OPA-LOCKA...MIAMI SPRINGS...MIAMI SHORES...
NORTH BAY VILLAGE...WEST MIAMI AND EL PORTAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2597 8012 2585 8011 2569 8025 2589 8039
2596 8036
TIME...MOT...LOC 2233Z 096DEG 6KT 2592 8020
60Special weather statement, Aug 2, 5:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
640 PM EDT TUE AUG 2 2016
FLZ073-074-022330-
INLAND MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
640 PM EDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR CENTRAL MIAMI-DADE COUNTY UNTIL 730 PM EDT...
* AT 640 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER COUNTRY WALK...OR NEAR THE REDLAND...MOVING WEST AT 15 MPH.
* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
THE REDLAND...KENDALL...RICHMOND WEST...WEST KENDALL...
INTERSECTION KROME AND KENDALL DRIVE...THE HAMMOCKS...ZOO MIAMI...
COUNTRY WALK...THE CROSSINGS...RICHMOND HEIGHTS...KENDALE LAKES...
EVERGLADES NATIONAL PARK...INLIKITA...THREE LAKES...
SOUTH MIAMI HEIGHTS AND KENDALL WEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2570 8038 2559 8038 2551 8063 2569 8063
TIME...MOT...LOC 2240Z 086DEG 15KT 2562 8045
60
Lightning, Miami-Dade
- When
- August 2, 6:30 PM EST
- Where
- Miami-Dade County, (Mia)miami Intl
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 25.800, -80.280
Lightning struck the Federal Aviation Administration (FAA) tower at Miami International Airport resulting in a loss of some radio frequencies and phone lines and leading to a few flight cancellations and delays. The equipment was restored quickly.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650001.